THEORY - PAS and Androgen Deficiency/Resistance - Unlikely

flynn

Administrator
Staff member
Feb 28, 2018
84
74
18
#1
The symptoms of PAS are very similar to the symptoms of hypogonadism and low testosterone. Now one possibility is that Accutane has permanently altered hormone levels. I haven't yet been able to identify a specific hormone which is found to be consistently abnormal in people with PAS. Though this is a possibility, it seems unlikely to me. A major piece of evidence against this, is that there are countless anecdotal reports of people with PAS who have experimented with steroids and other testosterone boosting supplements with no significant benefit. Some users have used dosages ranging between 300-600mg/week of compounds such as testosterone ethanate. These are compounds and dosages which in people without PAS would normally produce fairly profound and noticeable effects on mood and libido.

I have only found one PAS person who reported improvements in libido after using steroids for a period of time however when he tried to take steroids again they had little/no effect.

If androgen levels are normal/healthy, then another possibility is androgen resistance in which there is either a problem with the androgen receptors or a reduction in androgen receptor expression. One study found that Accutane treatment did not significantly alter serum (blood) levels of testosterone and DHT etc. nor the binding affinity constant of the AR's in the skin but it did alter the binding capacity of the skin AR by 2.6 fold which I believe indicates a decrease in AR expression in the skin (please correct me if I'm wrong) (1). Given this, if it can do this in the skin, maybe AR's have been downregulated in other areas of the body such as the brain.

It was pointed out though, that the study group hypothesised that "the isotretinoin-receptor complex might interact with cis-acting response elements in the promoter region of regulated genes, repressing the gene transcription encoding for the androgen receptor". If correct its likely that once you stop taking accutane, there would be no repression on AR gene expression and AR levels would increase/go back to normal again.

There is another study which shows AR expression to decline after 12 weeks on Accutane -
https://www.sciencedirect.com/science/article/pii/S0003277815000064

Things to think about with this theory:

1. I know that myself and others seem to be perfectly capable of building muscle mass/strength in the gym. This would indicate that the androgen receptors in the muscles are working correctly and can bind to androgens. Thus, androgen receptors do still work/function in the body. However it could be the case that there are fewer retinoid receptors in the muscle compared to regions such as the brain. Therefore AR's in the brain may be far more sensitive to change in Accutane levels than the muscle. As a result, AR's in the brain could be down regulated in organs such as the brain and skin but not in the muscle.

2. Dopamine agonists seem to have little effect (this is a hard one to gauge as dopamine agonists may not improve sex drive dramatically in normal people either). However if a dopamine agonist did have a pronounced effect on sex drive/mood in a normal person but not in someone with PAS. Then it would indicate that there may be a problem beyond the AR as the dopamine agonist bypasses the activity of the AR.


(1) - https://academic.oup.com/jcem/article-abstract/80/4/1158/2649993?redirectedFrom=fulltext
 
Last edited:
Likes: Lost